Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Recommended Posts

Hi all,

Hope you are all doing well.

I am 5 weeks post-sleeve and take the pill as contraception. I take this back to back and don't usually allow myself a period (this is totally safe).

For the past few days I have been experiencing heavy painful bleeds, do you think this has anything to do with the sleeve or weight loss?

Does the sleeve have any bearing on how medication (the pill in this case) is absorbed by the body?

I would appreciate any help/ advice!

Thank you!!

Share this post


Link to post
Share on other sites

Many women have messed up periods post surgery. I had breakthrough bleeding for several weeks (on the pill but not on period days of the cycle) in the beginning and a few days out of The next couple months. It took a few months but it went back to normal.

Share this post


Link to post
Share on other sites

yes - it's related to the surgery. It affects your hormones. A lot of women experience screwed up menstrual cycles (and/or have weird moods) for the first few weeks or months after surgery. Estrogen is stored in fat cells, and the theory I've read is that it's released during rapid weight loss (don't know if the latter part of that is true, but it IS stored in fat cells, and lots of women DO have hormonal issues after surgery because of it). It'll eventually stabilize and things will be back to normal.

I don't know the answer to your second question, though.

Edited by catwoman7

Share this post


Link to post
Share on other sites

Thank you so much for your replies, I was really worried about it.

It is very reassuring having this forum,

Thanks ladies

Share this post


Link to post
Share on other sites

This is why they want you on a backup method of birth control (like condoms or an iud) since your contraceptive pill may not work as well for the first year.

Share this post


Link to post
Share on other sites

Yep, erratic & changed periods post surgery is quite common. As you lose weight, oestrogen (& other hormones, Vitamins, toxins, etc.) stored in your fat is released into your blood stream.

I’m menopausal & after surgery my symptoms disappeared. Yay! (Though on HRT I still had break through symptoms before surgery.) Unfortunately they all came back when I stopped losing - no more oestrogen being released from my fat to offset what want I wasn’t producing anymore. ☹️

I questioned my surgeon about my HRT absorption because a much younger friend was told she’d have to find an alternative to her pill. My surgeon said taking the pill or HRT was not an issue with a sleeve. But it all depends upon where your pill (or any medication) is absorbed. Check with your surgeon or prescribing doctor to be totally certain.

Share this post


Link to post
Share on other sites

Yes ma'am definitely surgery side effect.

I have an iud and hadn't had a cycle for about 2yr.

After sleeve the cramps were ridiculous and the bleeding was annoying!

Share this post


Link to post
Share on other sites

On 1/27/2022 at 2:44 AM, Missie21 said:

Yes ma'am definitely surgery side effect.

I have an iud and hadn't had a cycle for about 2yr.

After sleeve the cramps were ridiculous and the bleeding was annoying!

Thank you so much for replying, I was very worried.

Share this post


Link to post
Share on other sites

On 1/26/2022 at 4:30 PM, ClareLynn said:

This is why they want you on a backup method of birth control (like condoms or an iud) since your contraceptive pill may not work as well for the first year.

I was told the pill was much less effective (not always absorbed fully after surgery) and coupled with the flood of estrogen, fertility is amped up. OB/GYN recommend condoms or IUD.

I just had VSG last week so I’m still learning the ropes. I hope that’s helpful!

Share this post


Link to post
Share on other sites

11 hours ago, SoCalEm said:

I was told the pill was much less effective (not always absorbed fully after surgery) and coupled with the flood of estrogen, fertility is amped up. OB/GYN recommend condoms or IUD.

I just had VSG last week so I’m still learning the ropes. I hope that’s helpful!

That is really helpful, I am thinking of getting the implant in my arm but ideally would not use anything hormonal.

Share this post


Link to post
Share on other sites

LOL at *women only please* 😂😂

I think it's fine for guys to learn a thing or two about periods too 😂

Share this post


Link to post
Share on other sites

On 02/08/2022 at 09:15, DaisyAndSunshine said:



LOL at *women only please* 😂😂




I think it's fine for guys to learn a thing or two about periods too 😂


Not to mention there are people who identify as male or non-binary who menstruate

Share this post


Link to post
Share on other sites

On 2/8/2022 at 8:53 AM, Ngotsleeved said:

That is really helpful, I am thinking of getting the implant in my arm but ideally would not use anything hormonal.

I would be hesitant to use the implants. They tend to be associated with weight gain, more than the pill. My surgery center didn't say I would have to use additional BC, but I don't have sex, so maybe they didn't discuss it? I know a lot of people have used Mirena (IUD) after surgery and done well with it.

I also used to take BCP continuous cycling because I was sooooo miserable when I had my period. I hadn't had a period in over a decade going into surgery. They told me to stop the pill to reduce the risk of clots. I stopped 6 weeks before surgery. I am now 5 months out from surgery and I STILL haven't had a period despite being off birth control entirely.

(and thank you @pintsizedmallrat. I identify as gender Fluid and that is one of the reasons I worked so hard not to get periods.)

Share this post


Link to post
Share on other sites

First, I don’t take birth control (i got Mr. fixed lol) so cant really comment in that aspect.

BUT…I went from having no periods before surgery (i thought i was in menopause!) to having a 2 week long period soon after surgery (which was weird cuz my periods never lasted more than 3-4 days) then became clockwork regular ever since.

Im 3+ years post op.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Trending Products

  • Trending Topics

  • Recent Status Updates

    • lizardskelter

      done
      · 0 replies
      1. This update has no replies.
    • heyitsdilly

      I've officially surpassed 80lbs of weight loss! Working on that 100lbs!
      · 0 replies
      1. This update has no replies.
    • Songbyrd420

      Kind of nervous, as expected. One month out from surgery!
      · 0 replies
      1. This update has no replies.
    • lauren.g

      😫 Hi, I’m new to bariatricpal! I am 8 days post op VSG. I am struggling very badly. I’ve been so emotional because I feel like I’m doing wrong. I’m afraid I’ll eat or drink to fast or eat the wrong thing. I’ve been on Pinterest and YouTube constantly for help. I have followed all of my surgeons and dieticians instructions. I just don’t know if my body is getting enough. Today, I am weak, sore, and just exhausted. 
      · 2 replies
      1. Tara A

        It passes!! Everyone goes though it! It is a short term emotion! I'm almost five years post op! You made the right decision! Don't focus on the change right now. Try to entertain your mind. What your feeling only last about a week. It's related to your body adjusting and you mind adjusting. You got this!!

      2. SleeverSk

        I agree with Tara it's hard right now but it gets better do t forget your hormones will be all over the place you may even feel depressed. Be kind to yourself reach out and talk to people how you are feeling .

    • Reluctantsleever

      Scheduled for VSG and hernia repair surgery 5/18/22
      · 0 replies
      1. This update has no replies.
  • Recent Topics

  • Hot Products

  • Sign Up For
    Our Newsletter

    Follow us for the latest news
    and special product offers!
  • Together, we have lost...
      lbs

    PatchAid Vitamin Patches

    ×